Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 48, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 23, 1998, 12:46 PM CDT for Chickasaw County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 12:46 PM CDT (17:46 UTC)
- Expired
- May 23, 1998, 1:30 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Chickasaw County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS1 KLSE 231748 RRA SVRLSE IAC037-231830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1246 PM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICKASAW COUNTY IN NORTHEASTERN IOWA * UNTIL 130 PM CDT * AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF DECORAH...AROUND CHARLES CITY... MOVING EAST 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH WASHINGTON AT 1255 PM IONIA AT 1255 PM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RIECK/SWERMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:08 AM CDT, 10 hours 38 minutes earlier.
Area forecast discussion, May 23, 2:08 AM CDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 208 AM CDT SAT MAY 23 1998 MAIN FORECAST PROBLEM TODAY IS PRECIP CHANCES. SURFACE ANALYSIS PLACES HIGH PRESSURE ACROSS LAKE SUPERIOR WITH A STATIONARY FRONT STRETCHING FROM WESTERN KANSAS INTO SOUTHERN ILLINOIS. LATE ARRIVING NGM DIDNT ALLOW MUCH TIME TO LOOK AT ITS DATA...SO HAVE GONE WITH MORE OF AN ETA SOLUTION THIS FORECAST. HIGH PRESSURE WILL CONTINUE TO STAY ANCHORED ACROSS LAKE SUPERIOR TODAY WITH BEST FRONTOGENETIC FORCING STAYING SOUTH ACROSS KANSAS...MISSOURI...AND SOUTHERN ILLINOIS. THIS SHOULD BE THE LOCATION FOR MORE THUNDERSTORMS LATER TODAY. IT APPEARS THAT THE MAIN CONCERN WILL BE CONVECTION FROM NEBRASKA WHICH IS FORECAST TO PUSH NORTHEAST BY 00Z ETA QPF. CLOUD TOPS ARE WARMING IN THAT AREA SO HAVE DOUBTS ABOUT HOW FAR THE PRECIP WILL PUSH INTO IOWA OR MINNESOTA. CURRENT FORECAST HAS CHANCE POPS IN NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND FAR SOUTHWEST WISCONSIN. AFTER TALKING WITH MKX HAVE DECIDED TO PULL OUT THE POPS IN SOUTHWEST WISCONSIN AND I HAVE DOUBTS THAT SOUTHEAST MINNESOTA OR NORTHEAST IOWA WILL SEE ANYTHING EITHER. MAY KEEP SMALL POPS IN THOSE AREAS BUT WILL WAIT TO SEE WHAT SURROUNDING OFFICES WOULD LIKE TO DO BEFORE MAKING FINAL DECISIONS. LOOKING AT TEMPERATURES NGM GUIDANCE LOOKS REASONABLE. THANKS TO GRB AND MKX FOR COORDINATION THIS MORNING. KING
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.